Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 155, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 2, 2003, 8:39 PM CDT for Rawlins County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2003, 8:39 PM CDT (01:39 UTC)
- Expired
- Jul 2, 2003, 9:45 PM CDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2234 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2475 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 030139 SVRGLD KSC153-030245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 838 PM CDT WED JUL 2 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RAWLINS COUNTY IN NORTHWEST KANSAS * UNTIL 945 PM CDT * AT 838 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF BEARDSLEY...OR ABOUT 13 MILES WEST OF ATWOOD. THE STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. ANOTHER LOCATION IN THIS WARNING IS...MCDONALD. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3985 10116 3986 10139 3964 10138 3964 10114 $$ LAMMERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:38 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 2, 7:38 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 638 PM MDT WED JUL 2 2003 HAVE SENT NEW ZONES OUT. FIRST...REFINED THE SLIGHT CHANCE AREA OF THUNDERSTORMS AND RAIN SHOWERS TO THE NORTHERN TWO TIERS OF COUNTIES IN OUR FORECAST AREA. TOWERING CUMULUS CLOUDS ARE CURRENTLY FORMING IN THE CONVERGENCE ZONE ALONG THE SURFACE TROUGH LINE AND ARE PROBABLY DROPPING A FEW LIGHT RAIN SHOWERS. THESE ISOLATED SHOWERS SHOULD STAY CONFINED TO THE NORTHERN SECTIONS AS THEY MOVE EAST AS THE OTHER AREAS OF CUMULUS CLOUDS FURTHER TO THE SOUTH ALONG THE TROUGH LINE HAVE BEEN DIMINISHING DURING THE PAST COUPLE OF HOURS. HAVE ALSO BROUGHT THE WINDS AND SKY COVERAGE INTO BETTER AGREEMENT WITH UPDATED GUIDANCE AND THE MOST AVIATION PRODUCTS. .GLD...NONE. LOCKHART
Hazardous weather outlook, Jul 2, 10:48 AM CDT, 9 hours 51 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 948 AM MDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE AIR MASS OVER THE TRI-STATE WILL BE HOT TODAY. THIS WILL PRODUCE A STRONG CAP IN THE ATMOSPHERE WHICH WILL INHIBIT CONVECTIVE DEVELOPMENT TODAY. A FEW THUNDERSTORMS WILL DEVELOP ACROSS WESTERN KIT CARSON AND WESTERN YUMA COUNTIES LATE THIS AFTERNOON WHERE THE CAP WILL BE WEAKER. SOME OF THOSE STORMS COULD PRODUCE STRONG WIND GUSTS. HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. BURNING TRASH OR DEBRIS IS NOT RECOMMENDED. HEAT INDICES WILL REACH AROUND 105 DEGREES THIS AFTERNOON...SO DRINK PLENTY OF WATER TO REMAIN HYDRATED. IF YOU FEEL FAINT IN THE HEAT...GO INSIDE AN AIR CONDITIONED BUILDING IMMEDIATELY. ON AVERAGE HEAT KILLS 175 CITIZENS NATIONWIDE EACH YEAR...SO TAKE THE THREAT OF DANGEROUS HEAT SERIOUSLY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE OF LATE DAY AND EVENING THUNDERSTORMS THURSDAY NIGHT THROUGH TUESDAY. HIGH TEMPERATURES WILL AGAIN BE HOT THURSDAY AND FRIDAY...ESPECIALLY EAST OF A TRENTON NEBRASKA TO LEOTI KANSAS LINE. HEAT INDICES IN THAT AREA WILL BE AROUND 105 DEGREES DURING THE AFTERNOONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MENTZER
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:43 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| Jul 3, 6:00 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.